Indiana, 2006

Flash Flooding and Hail in Indiana, April 19, 2006

April 19, 2006 · NWS IND · 7 events in 3 counties and zones

Strong thunderstorms with heavy rain moved through southern portions of central Indiana early in the morning of 19 April 2006.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong thunderstorms with heavy rain moved through southern portions of central Indiana early in the morning of 19 April 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 18, 6:05 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 18, 6:05 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT TUE APR 18 2006

.AVIATION...
QUIET WX THIS EVENING WILL PREVAIL WITH SFC HIGH PRESSURE ACROSS THE
LWR MI ALONG WITH DRY/STABLE NE SFC FLOW. HOWEVER, BETWEEN 06Z AND
10Z INCREASING LIFT NORTHEAST OF A SFC WARM FRONT WILL PRODUCE AT
LEAST SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THAT MAY IMPACT THE
HUF AND BMG SITES AFTER MIDNIGHT. GIVEN THE DRY E/NE FLOW AT THE SFC
EXPECT MAINLY VFR CIGS ALL AREAS. BEST COVERAGE OF ANY PRECIP SHOULD
OCCUR IN THE 08Z TO 14Z TIME FRAME WHEN THE STRONGEST 850MB JET
TARGETS SW INDIANA...WITH DECREASING PRECIP AND CIGS THEREAFTER. A
SMALL CHANCE FOR ADDITIONAL SHOWER OR TSTRM ACTIVITY WILL EXIST WEDS
AFTER 21Z HOWEVER CHCS APPEAR TOO SMALL TO INCLUDE AT THIS TIME.

&&

.DISCUSSION...FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MUCH OF
THE FORECAST PERIOD.

ALTHOUGH MODELS IN DECENT AGREEMENT...DO NOT HAVE A LOT OF
CONFIDENCE AS THEIR SOLUTIONS HAVE NOT BEEN THAT CONSISTENT IN
TERMS OF PRECIPITATION. WILL USE A BLEND FOR BIG PICTURE...BUT NOT
FOLLOW ANY SPECIFIC MODEL FOR DETAILS.

TONIGHT STRONG ISENTROPIC LIFT WILL OCCUR JUST SOUTHWEST OF
FORECAST AREA /FA/. THIS WILL CREATE SOME SHOWERS AND THUNDERSTORMS.
HOWEVER THE ACTIVITY WILL HAVE TO OVERCOME A VERY DRY ATMOSPHERE.
THE ISENTROPIC LIFT SHIFTS QUICKLY SOUTHEAST OF THE FA BY
12Z...AND WITH THE DRY ATMOSPHERE RAIN WILL HAVE A HARD TIME
MAKING IT EAST. THUS WILL KEEP POPS IN CHANCE CATEGORY ACROSS
SOUTHWESTERN FA AND TAPER QUICKLY OFF TO NO POPS ACROSS NORTHEAST
FA. GUIDANCE TEMPERATURES LOOK OK WITH WARMEST READINGS UNDER
CLOUDS ACROSS SOUTHWEST FA.

SURFACE LOW SHIFTS SOUTH OF FA ON WEDNESDAY BUT WEAK OCCLUDED
FRONT REMAINS IN THE VICINITY. FRONT WILL NOT PROVIDE MUCH LIFT AS
UPPER SUPPORT IS LACKING WITH UPPER LOW STILL WELL OFF TO THE
NORTHWEST. NAM SHOWING SOME CAPE...SO ALONG WITH WEAK FRONT STILL
SEE A NEED FOR SLIGHT CHANCE POPS. EXPECTING CLOUDS TO DIMINISH
SOME AS SURFACE LOW EXITS...SO MAV/MET TEMPERATURES IN THE LOWER
70S LOOK GOOD.

NOT MUCH CHANGES INTO THURSDAY NIGHT...SO KEPT SLIGHT CHANCE POPS.
A STRONGER WAVE MOVES INTO KENTUCKY ON FRIDAY AND THUS BRINGS A
LITTLE BETTER CHANCE OF RAIN TO THE FA THEN.

WEEKEND CHANCES FOR RAIN REMAIN UNCERTAIN AS POSITION OF SURFACE
LOW BY SATURDAY MORNING IS A TOUGH CALL. WILL KEEP DRY FORECAST TO
AVOID FLIP FLOP BUT SATURDAY WILL HAVE TO BE WATCHED FOR ADDITION
OF RAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Apr 18, 10:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 PM EDT TUE APR 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1045 PM CDT TUE APR 18 2006 /1145 PM EDT TUE APR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AFTER MIDNIGHT
SOUTH OF A LAFAYETTE TO INDIANAPOLIS TO GREENSBURG LINE. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

LOWLAND FLOODING WILL CONTINUE TO BE POSSIBLE ALONG SOME AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH
FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
April 19, 12:00 AM EST to 12:02 AM EST
Where
Knox County, Vincennes
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.683, -87.517

Hail, Greene

When
April 19, 12:50 AM EST to 12:52 AM EST
Where
Greene County, Linton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -87.167

Flash Flood, Knox

When
April 19, 1:06 AM EST to 3:00 AM EST
Where
Knox County, Vincennes
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -87.517

Water was flowing over Highway 67 in several locations. No property damage was reported.

Flash Flood, Knox

When
April 19, 1:45 AM EST to 3:45 AM EST
Where
Knox County, 2 mi S of Bruceville
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.417

Water was flowing over Highway 67 in several places. No property damage was reported.

Flash Flood, Knox

When
April 19, 1:45 AM EST to 3:45 AM EST
Where
Knox County, 1 mi N of Vincennes
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -87.517

Water was flowing over US Highway 41. No property damage was reported.

Flash Flood, Daviess

When
April 19, 2:00 AM EST to 6:00 AM EST
Where
Daviess County, Washington
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.667, -87.167

Portions of Washington were flooded with several feet of water. At least 30 people required evacuation from their homes by fire department personnel with boats.

Thunderstorm Wind, Knox

When
April 19, 3:50 AM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.683, -87.517

Several trees were downed by high winds, one of which fell on a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499808, 5499809, 5499810, 5499811, 5499812, 5499814, 5499813.